Share this:
shenriq
@shenriq

Posts: 44
Joined: Apr 03, 2017

Can joint pain of aromatase inhibiters (AIs) be reversed completely?

Posted by @shenriq, Sat, Jan 6 6:35pm

Over the past year, I have taken2 of the 3 Anastrozole for six months and had to come off because of extreme joint pain. The following 6 months, I took Aromasin, which has given me slightly less joint pain, with similar symptoms – terrible pain from my fingertips through my wrists and above. There is one remaining AI that remains, which I intend to inquire about this coming week, with my oncologist, which I’ve heard has the lesser joint pain than the first 2.
I cannot take Tamoxofin, because of thrombocytosis, so I opt for the 3rd drug and hope that the side effects are less, or choose to live with the pain that is ongoing, that impacts my ability to open bottles, using scissors and the unfortunate difficulty that comes with a trigger finger – which is very sore (I’m wearing a finger brace). When I wake up in the morning, many of my fingers are numb and tingly, which dissipates after a while, but the range of joint pain in both hands is depressing. Not sure that I can do this for another 4 years, as I want to benefit from its impact on reducing estrogen levels and the reoccurrence of (breast) cancer.
Should I expect that when I come off these meds, that my hands will return to “normal” ? I need input from those of you who have taken this journey.

REPLY

Hello @shenriq,

You pose a good, albeit complex, question. If you don’t mind sharing a bit more about your situation to help the community and myself understand, that could be helpful.

If you are comfortable sharing, aromatase inhibitors are medications taken for breast cancer in regards to estrogen levels? And am I correct in my interpretation that these medications cause joint pain as a side-effect? If you don’t mind sharing a bit more, how are you doing on your journey with breast cancer? Are the medications helping with that diagnosis? And you mention that you have to take these medications for 4 years, is that all part of the breast cancer treatment? I hope these question don’t seem too elementary, I am just trying to educate myself as well as the community so we can offer the best response as a community.

@JustinMcClanahan

Hello @shenriq,

You pose a good, albeit complex, question. If you don’t mind sharing a bit more about your situation to help the community and myself understand, that could be helpful.

If you are comfortable sharing, aromatase inhibitors are medications taken for breast cancer in regards to estrogen levels? And am I correct in my interpretation that these medications cause joint pain as a side-effect? If you don’t mind sharing a bit more, how are you doing on your journey with breast cancer? Are the medications helping with that diagnosis? And you mention that you have to take these medications for 4 years, is that all part of the breast cancer treatment? I hope these question don’t seem too elementary, I am just trying to educate myself as well as the community so we can offer the best response as a community.

Jump to this post

Breast tissue was removed about 20 months ago, followed by the recommendation that take AI, aromatase inhibiters, prophylactically, for 5 years. The first of 5 hears included 6 months each of Anastrozole, followed by 6 months of Aromasin. The most intolerable side effects of each was joint pain in my hands and wrists. After the first 6 months, I felt that the joint pain was debelitating and opted to move to the next AU, which also resulted in similarly difficult joint pain. Looking back, I couldn’t begin to say whether the first drug was worse than the 2nd. It was suggested that I stop the drug completely. Because I want the benefit of the AI, to thwart the reoccurrence of irregular or cancerous cells, and asked to be put on the 3rd AI. Not sure how I’m going to tolerate the 3rd drug, I choose to try it, hoping that the effects aren’t so difficult, because I have no further options, as I cannot take Tamoxofin, because I have thrombocytosis, a blood disorder that causes elevated platelets, that is problematic because of the potential for blood clots..
During my 2 week time off the AIs, I was told that my joint pain should completely go away and I’m hoping that’s the case, as I have been off for 1 week and am not yet feeling substantive relief — but I have another week off and am keeping my fingers crossed.
The joint pain I experience has lead to difficulty opening up bottles, snapping my fingers, shaking hands, and I have a painful “trigger” finger. Most of all, I am looking forward to starting Letrezole, hoping that my joint pain till be less, enabling me to make the commitment to continue for 4 more years.
I hope this helps you have a better perspective on my joint pain challenges and the need to continue the meds. Thanks for your inquiry..

I had severe joint pain on Aromasin and my oncologist found out I was vitamin B deficient. Im taking weekly B12 shots and they are helping although my hands arent 100%.

Please login or register to post a reply.